What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 4, 9:49 AM EST, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 4, 9:49 AM EST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1049 AM EDT Thu Jul 4 2019
.SYNOPSIS...
A surface trough of low pressure will persist across the region
through the weekend. A weak front is expected to approach the
region early next week, then linger near the area into the
middle of the week. High pressure should then shift into the
area late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Minimal changes with the update. Did the typical plugging of the
observations and meshing them with the afternoon. Otherwise,
left everything else the same.
Today: Overall, expect a pretty typical summertime day with hot
temperatures and afternoon/evening thunderstorms. Atmospheric
features are quite subtle and the suite of forecast models show
a rather wide spectrum of how convection could play out. Weak
troughing aloft will prevail with embedded impulses of energy
passing through in the generally westerly flow. At the surface,
a weak surface wave will start the day across the forecast area,
then become centered more inland through the afternoon. This
wave/trough should provide enough low level convergence to
initiate convection, along with the diurnal sea breeze. As
stated above, there is very little model agreement today. Some
solutions feature early initiation, some favor later initiation,
some depict considerable coverage, while others keep land areas
mainly dry through the afternoon. Given strong surface heating,
sharpening low level lapse rates, arrival of the sea breeze and
the presence of the inland trough, current thinking is that
coverage will support rain chances in the 40-60 percent range.
Regarding severe weather, the column is expected to be more
moist today with precipitable water values in the 2.1-2.3 inch
range. Mid-levels are very unimpressive and DCAPE values are
marginal at best. Instead, the severe risk will be dependent on
mesoscale boundary interactions and the potential for wet
microbursts as updrafts collapse with weak steering flow. While
we had some hail reports Wednesday afternoon, today's soundings
look too warm and moist in the mid-levels for a notable hail
threat. Temperatures will again rise into the mid/upper 90s
across the forecast area, producing heat index values in the
105-108 degree range this afternoon.
Tonight: Forecast models actually have decent agreement with
the focus for evening and overnight convection shifting to the
southwest with time as the trough/weak surface wave settles
across south- central Georgia. Convection is expected to linger
into the early morning hours, and we could see at least an
isolated shower or thunderstorms at any time through sunrise
Friday. Therefore, rain chances decrease, but we do maintain at
least 20-30 percent chances everywhere through the night. Lows
should fall into the mid/upper 70s overnight.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A fairly active pattern in regards to showers and thunderstorms
remains in the forecast this weekend as a sfc trough persists
across the area under a weakening ridge of high pressure due to
the approach of several mid-lvl waves of energy from the west-
northwest. Although synoptic scale forcing is not particularly
strong, deep layer moisture characterized by PWATs between
2.0-2.5 inches, strong sfc heating and the presence of the sfc
trough should produce at least scattered showers and
thunderstorms across the area each afternoon/evening. Showers
and thunderstorms appear likely during peak heating each day
while a seabreeze circulation makes inland progress. Given weak
wind fields, moderate levels of instability and a very moist
atmosphere, a few stronger to perhaps briefly severe
thunderstorms can not be ruled out each day with isolated bouts
of damaging winds and heavy rainfall. However, most convective
activity should remain sub-severe, especially during overnight
periods. Latest guidance insists that mild temps and moist
conditions each night could lead way to showers/thunderstorms
persisting while mid- lvl energy lingers aloft. Chances of
showers/thunderstorms will therefore remain in the forecast each
night this weekend.
High temps should be a few degrees above normal this weekend,
but noticeably cooler than previous days given the likelihood of
showers/thunderstorms and greater cloud coverage. A slight
uptick in temps is then possible on Sunday well ahead of a weak
front approaching from the north/northwest early next week. In
general, afternoon highs will range in the upper 80s to lower
90s, warmest across Southeast Georgia on Sunday. Overnight lows
should range in the low/mid 70s away from the coast and in the
upper 70s along the coast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
An active weather pattern will likely persist into early next
week as a weak front approaches the region from the
north/northwest, then potentially lingers over or near the area
into mid week. Ample sfc heating and deep moisture characterized
by 2+ inch PWATs will remain across the Southeast United States
as forcing from the weak front and mid-lvl energy occurs aloft.
At least scattered showers and thunderstorms are possible
Monday and Tuesday before the bulk of moisture and forcing
gradually shift off the Southeast Coast or south of the region
with the front. A stronger thunderstorm or two can not be ruled
out Monday or Tuesday afternoon given sufficient instability and
forcing, but the overall severe weather threat remains low.
Precip chances should be noticeably less by Wednesday as the
front gradually shifts south/southeast. Drier high pressure
should then begin to filter into the region from the north and
northwest late week, keeping shower and thunderstorm chances
more isolated across Southeast South Carolina and Southeast
Georgia. Temperatures look quite typical for this time of year,
with highs peaking in the lower 90s and lows ranging in the
low/mid 70s away from the coast.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
The main forecast challenge will be thunderstorms later this
afternoon and evening. Confidence is higher at KCHS for direct
impacts, and it looks as though thunderstorms will come in
during the evening hours. Introduced a TEMPO for TSRA late
today. Did not add a mention to KSAV at this time. Otherwise,
VFR conditions will prevail.
Extended Aviation Outlook: Increasing chances of flight
restrictions are possible this weekend into early next week due
to afternoon showers and thunderstorms and the approach of a
weak front early next week. MVFR or lower cigs/vsbys will likely
be needed at both CHS and SAV at times, especially during
daylight periods.
&&
.MARINE...
Today through Tonight: The overall setup will continue to favor
southerly flow across the local waters. Wind speeds should
manly stay in the 10-15 knot range today, with some local
enhancement along the land/sea interface late this afternoon
with the sea breeze. Overnight, modest southerly surging could
bring winds up to a solid 15 knots at times. Seas should average
2-3 feet.
Friday through Tuesday: A mid/upper lvl ridge will weaken with
the approach of mid-lvl energy this weekend while a sfc trough
of low pressure persists over land. A weak front should then
approach the coastal waters Monday into Tuesday next week. Given
the pattern, conditions are expected to remain below Small
Craft Advisory levels, but several rounds of
showers/thunderstorms will be possible each day/night. South
winds around 10-15 kt early weekend should turn more southwest
and approach 15-20 kt late weekend into early next weak until
fropa occurs. Seas will also build from 2-3 ft early weekend to
3-5 ft late weekend, highest in offshore Georgia waters and
beyond 15 nm from the Charleston County coast. Seas should then
subside to 1-3 ft early next week.
&&
.TIDES/COASTAL FLOODING...
The evening high tide is expected to occur around 10:30 pm, and
another round of minor coastal flooding is expected along the
southeast South Carolina and southeast Georgia coast. Confidence
is very high that the Charleston Harbor gauge will exceed 7 ft
MLLW, with lesser confidence that Fort Pulaski will exceed 9.2
ft MLLW. The main driver will continue to be the perigee (which
will peak on 7/5) and onshore flow. A Coastal Flood Advisory for
the southeast South Carolina coast appears almost certain, while
an advisory for the southeast Georgia coast is probable to
likely.
The risk for coastal flooding will continue with the evening
high tides through Friday. The new moon has now passed, but the
perigee doesn't reach its max until Friday. Coastal Flood
Advisories could be needed.
&&
.CLIMATE...
Record highs for 4 July:
KCHS: 98/1993
KCXM: 98/1902
KSAV: 99/1997 and previous
Record high minimum for 4 July:
KCHS: 79/2016
KCXM: 83/1998
KSAV: 79/1931
&&
.EQUIPMENT...
KCLX radar will remain out of service until further notice.
Parts are on order.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 4, 2:47 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
347 AM EDT Thu Jul 4 2019
GAZ117-119-139-141-SCZ048>051-050800-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
347 AM EDT Thu Jul 4 2019
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Severe Thunderstorms: Scattered to numerous thunderstorms are
expected to develop this afternoon and evening. An isolated severe
thunderstorm will be possible during this time, with the primary
threat being damaging wind gusts.
Coastal Flooding: Another round of shallow coastal flooding is likely
with the evening high tide. A Coastal Flood Advisory could be needed.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Coastal Flooding: The potential for shallow coastal flooding will
continue with the evening high tide through Friday. Coastal Flood
Advisories could be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
050800-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
347 AM EDT Thu Jul 4 2019
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Severe Thunderstorms: Scattered to numerous thunderstorms are
expected to develop this afternoon and evening. An isolated severe
thunderstorm will be possible during this time, with the primary
threat being damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-050800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
347 AM EDT Thu Jul 4 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 4, 1:00 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
200 PM EDT Thu Jul 4 2019
GAZ087-088-SCZ040-042-041845-
Jenkins-Screven-Allendale-Hampton-
200 PM EDT Thu Jul 4 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
HAMPTON AND ALLENDALE COUNTIES...
At 200 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Sylvania. This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Allendale, Sylvania, Hampton, Lake Warren State Park, Varnville,
Estill, Fairfax and Brunson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3311 8137 3312 8120 3305 8113 3304 8109
3286 8095 3251 8156 3276 8184 3292 8178
3291 8177 3304 8156 3307 8160 3309 8160
3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 1800Z 219DEG 2KT 3279 8159Special weather statement, Jul 4, 1:29 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
229 PM EDT Thu Jul 4 2019
SCZ045-041915-
Inland Berkeley-
229 PM EDT Thu Jul 4 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
At 229 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Jamestown, or 12 miles northeast
of Moncks Corner. This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
St. Stephen, Bonneau, Jamestown, Huger, Bonneau Beach and Saint
Stephen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3343 7987 3343 7988 3340 7985 3337 7980
3338 7979 3332 7974 3332 7970 3330 7966
3327 7956 3325 7953 3324 7950 3302 7977
3331 8004 3346 7990
TIME...MOT...LOC 1829Z 221DEG 3KT 3327 7982Special weather statement, Jul 4, 1:32 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston SC
232 PM EDT Thu Jul 4 2019
GAZ101-SCZ047-048-051-041915-
Effingham-Inland Jasper-Coastal Jasper-Beaufort-
232 PM EDT Thu Jul 4 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...BEAUFORT
AND JASPER COUNTIES...
At 232 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Sun City, or 7 miles northwest of Bluffton.
This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Port Royal, Ridgeland, Bellinger Hill
Area, Jasper, Rincon and Port Wentworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3210 8100 3208 8104 3210 8109 3214 8112
3215 8111 3217 8113 3217 8111 3219 8112
3219 8111 3223 8115 3223 8121 3229 8127
3253 8091 3234 8064 3205 8094
TIME...MOT...LOC 1832Z 221DEG 3KT 3229 8098Local storm report, Jul 4, 1:44 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 4 SSW JASPER 32.30N 80.98W
07/04/2019 E0.25 INCH BEAUFORT SC PUBLIC
A MEMBER OF THE PUBLIC REPORTED PEA-SIZED HAIL.
&&
EVENT NUMBER CHS1900741
BRMSpecial weather statement, Jul 4, 1:55 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
255 PM EDT Thu Jul 4 2019
GAZ088-101-SCZ042-041930-
Screven-Effingham-Hampton-
255 PM EDT Thu Jul 4 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...EFFINGHAM
AND HAMPTON COUNTIES...
At 254 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Shirley, or 15 miles north of Springfield,
moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Springfield, Estill, Newington, Oliver, Furman, Scotia, Egypt and
Shawnee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3275 8140 3275 8139 3277 8135 3270 8109
3268 8110 3256 8128 3253 8127 3252 8123
3250 8123 3233 8135 3262 8165
TIME...MOT...LOC 1854Z 278DEG 10KT 3259 8133
NEDSpecial weather statement, Jul 4, 2:21 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
321 PM EDT Thu Jul 4 2019
SCZ045-041945-
Inland Berkeley-
321 PM EDT Thu Jul 4 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 321 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Old Santee Canal State Park, or near Moncks
Corner, moving west at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Moncks Corner, St. Stephen, Bonneau, Jamestown, Southern Lake
Moultrie, Cross, Northern Lake Moultrie and Bonneau Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3343 7987 3343 7988 3340 7985 3338 7981
3337 7980 3338 7979 3332 7974 3332 7970
3329 7965 3307 7994 3330 8026 3348 7994
TIME...MOT...LOC 1921Z 101DEG 19KT 3324 7995
NED